Alert archive / Michigan / Tornado Warnings in 2022
Tornado Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jul 11, 2022, 11:33 PM EDT for Genesee County, Oakland County, Michigan. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2022, 11:33 PM EDT (03:33 UTC)
- Expired
- Jul 12, 2022, 12:00 AM EDT
- In force
- 27 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Genesee County, MI, Oakland County, MI
The radar
The Detroit radar (KDTX), 21 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 11:33 PM EDT | TSTM WND DMG | 3 N Fenton, MI | REPORT OF LARGE TREE DOWN THROUGH 2ND FLOOR OF HOUSE. WIRES ALSO REPORTED DOWN IN AREA. |
| Jul 11, 11:33 PM EDT | TORNADO | 3 N Fenton, MI | AN NWS STORM SURVEY CONFIRMED AN EF-0 TORNADO DEVELOPED OVER OR ALONG THE SHORELINE OF EASTERN LAKE FENTON LATE YESTERDAY EVENING/JULY 11TH. THE TORNADO TRACKED EAST-SOUTHEAST FOR 7.5 MILES AND WAS ON THE GROUND FOR 9 MINUTES BEFORE LIFTING 3 MILES EAST-SOUTHE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted.
783
WFUS53 KDTX 120333
TORDTX
MIC049-125-120400-
/O.NEW.KDTX.TO.W.0001.220712T0333Z-220712T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
1133 PM EDT Mon Jul 11 2022
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
Northwestern Oakland County in southeastern Michigan...
Southeastern Genesee County in southeastern Michigan...
* Until midnight EDT.
* At 1133 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Lake Fenton, or near Fenton, moving east
at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Goodrich around 1145 PM EDT.
Ortonville around 1150 PM EDT.
This includes the following highways...
I-75 between mile markers 102 and 109.
US-23 between mile markers 82 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4293 8346 4288 8345 4281 8345 4283 8375
4290 8375
TIME...MOT...LOC 0333Z 265DEG 37KT 4286 8370
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Mann2 follow-up statements
308
WWUS53 KDTX 120342
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
1142 PM EDT Mon Jul 11 2022
MIC049-120352-
/O.CAN.KDTX.TO.W.0001.000000T0000Z-220712T0400Z/
Genesee MI-
1142 PM EDT Mon Jul 11 2022
...THE TORNADO WARNING FOR SOUTHEASTERN GENESEE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4287 8363 4288 8353 4288 8345 4281 8345
4282 8362 4282 8364
TIME...MOT...LOC 0342Z 279DEG 35KT 4283 8359
$$
MIC125-120400-
/O.CON.KDTX.TO.W.0001.000000T0000Z-220712T0400Z/
Oakland MI-
1142 PM EDT Mon Jul 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
NORTHWESTERN OAKLAND COUNTY...
At 1142 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Holly, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ortonville around 1150 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4287 8363 4288 8353 4288 8345 4281 8345
4282 8362 4282 8364
TIME...MOT...LOC 0342Z 279DEG 35KT 4283 8359
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mann699
WWUS53 KDTX 120352
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
1152 PM EDT Mon Jul 11 2022
MIC125-120402-
/O.EXP.KDTX.TO.W.0001.000000T0000Z-220712T0400Z/
Oakland MI-
1152 PM EDT Mon Jul 11 2022
...THE TORNADO WARNING FOR NORTHWESTERN OAKLAND COUNTY WILL EXPIRE AT
MIDNIGHT EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 4287 8363 4288 8353 4288 8345 4281 8345
4282 8362 4282 8364
TIME...MOT...LOC 0352Z 265DEG 37KT 4284 8349
$$
MannWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 11, 9:26 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 11, 9:26 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 926 PM EDT Mon Jul 11 2022 .UPDATE... Small line of deep convection over Western Lower Michigan has developed within a ribbon of advancing deeper instability along a limiting streamline evident in GOES-East Channel 9 imagery. Isolated showers over Central Lower Michigan are along the leading edge of this deeper instability. Deep layer shear is sufficient to support balanced convection into the early mornings hours, with an interesting anti-cyclonic shear character within the inflow layer - suggesting the ability to keep the inflow breathing freely. Given the orientation of the forcing feature, current translation of the convective features, and the aforementioned shear configuration - expect the activity to persist, likely at sub-severe levels. Any propagating cells that migrates more southeast will posses an uptick in intensity worthy of attention. Extrapolation and latest CAM guidance offers a timing after 10pm across the Saginaw Valley, toward midnight for Flint and the Thumb, and an hour or so later for Metro Detroit. Forecast was updated to reflect the refined timing of the shower and storm chances. && .PREV DISCUSSION... Issued at 711 PM EDT Mon Jul 11 2022 AVIATION... Scattered shower and thunderstorm activity along and to the west of Lake Michigan will wander east and likely increase in coverage over the next several hours. The timing is a little later than first advertised - mainly due to atmospheric recovery in the wake of the decaying showers that slid through mid-afternoon. Meanwhile, MVFR clouds over central Lower Michigan will affect MBS and occasionally FNT this evening in advance of the cold front. Post-frontal airmass will be characterized by west/northwest flow with gusts to 20kts. Colder air aloft will aid in the quick development of VFR cumulus - with an occasional ceiling around 5kft. For DTW...broken line of showers and thunderstorms are expected in the 04-08z window as a cold front sweeps through. Gusty southwest winds will lose the gust component toward sunset. Otherwise, the cloud bearing layer appears to be centered around 5kft, so expect occasional ceilings around that height - briefly lower with any convective activity. DTW THRESHOLD PROBABILITIES... * Moderate for ceiling at or below 5000 ft tonight and Tuesday. * Moderate for thunderstorms - especially in the vicinity - between 04-08Z tonight. PREV DISCUSSION... Issued at 412 PM EDT Mon Jul 11 2022 DISCUSSION... An area of showers originating from previous thunderstorm activity over Lake Michigan earlier today is working across the region this afternoon. This elevated convection was initially riding the eastern edge of the inbound moist and unstable air mass, but has clearly outpaced it as radar and satellite trends continue to show its demise as it reaches the still weakly stable and drier environment over the eastern half of the state. Do still expect the shortwave over southern Wisconsin to draw in better low-level moisture and instability tonight, but weak subsidence in the wake of this initial convection will likely act to suppress convection through much of the evening as ascent/low-level convergence is overall lacking until the wave itself and associated cold front move in overnight. Hi-res guidance today has overall had a poor grasp on the early afternoon activity, but recent hourly runs of the RAP and HRRR that at least acknowledge this convection do favor a later arrival of the unstable conditions tonight. Scattered showers/storms will still be possible ahead of and along the cold front that works in late tonight, but with a shorter window for better instability to build in, overall prospects for severe storms tonight look to be lower than earlier data suggested. Won't be able to rule out a threat for isolated damaging wind gusts with unidirectional bulk 0-6km wind shear profiles on the order of 40+ kt suggesting potential for linear segments to develop. The favored corridor for this better wind shear and the best forcing will be north of I-69, but the best instability may hold off to the south of I-94 tonight. Weak subsidence in the wake of early morning fropa should bring about dry conditions for much of the mid to late morning hours Tuesday. The longwave trough will however remain parked over the Great Lakes with renewed shower/non-severe thunderstorm chances developing during the afternoon tomorrow as the diurnal cycle produces weak instability. A slightly cooler and drier air mass will filter in through the day on a breezy WNW wind. Highs reach mainly into the lower 80s. A more significant shortwave will drop through the longwave troughing late Tuesday night into early Wednesday morning. With little to no instability in place, this feature and the associated cold front should pass through with little fanfare. 850mb temps do take another step downward to around 10C on Wednesday, supportive of highs in the mid 70s to around 80. Weak diurnal instability brings another chance of showers and/or non-severe storms on Wednesday as the troughing lingers overhead. The trough finally makes its departure on Thursday with strong height rises in its wake causing high pressure to expand across the area. This spells a quiet late week period with high temps rebounding into the low to mid 80s by Saturday. MARINE... A cold front is still slated to drop through the region tonight, bringing chances of showers and thunderstorms along with it. A first band of showers is currently passing through southern Lake Huron but will be weakening over the next couple hours. The chance for stronger storms is still there for this evening into tonight along the front. Prefrontal winds are gusting into the low 20 knot range but the lack of 25 knot gusts near the water will warrant allowing the Small Craft Advisories to expire at 4pm today. Winds will veer more westerly tonight after the front and veer further to the northwest on Tuesday behind a secondary front. This second front may cause a few more showers and thunderstorms to develop in the afternoon. A third round of showers may sweep through on Wednesday before quieter weather moves in mid week with an area of high pressure building in. HYDROLOGY... Scattered showers and thunderstorms are forecast tonight ahead of a cold front that will move through early Tuesday morning. A muggier air mass will continue to work into the region this evening which will enable any stronger storms to produce heavy rainfall rates. Storms will be moving west to east at around 40 mph and basin- average rainfall is expected to remain around a quarter to half inch for those areas that do see storms. However, the strongest thunderstorms will be capable of producing over one inch of rain in a short period of time which could result in localized flooding. Overall confidence in the coverage and magnitude of any excessive rainfall remains low. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && UPDATE.......99 AVIATION.....Mann DISCUSSION...TF MARINE.......DRK HYDROLOGY....TF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 11, 4:17 PM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 417 PM EDT Mon Jul 11 2022 MIZ075-076-082-083-122030- Washtenaw-Wayne-Lenawee-Monroe- 417 PM EDT Mon Jul 11 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a slight risk of severe thunderstorms, mainly tonight from about 10 PM to 2 AM. Damaging wind gusts of 60 mph or greater are the primary hazard along with lower potential for hail up to 1 inch. Heavy rainfall and localized flooding are also possible. Storm motion is projected west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a low chance of thunderstorms Tuesday and Wednesday, however severe intensity is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight. MIZ047>049-053>055-060>063-068>070-122030- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb- 417 PM EDT Mon Jul 11 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a marginal risk of severe thunderstorms, mainly tonight from about 10 PM to 2 AM. Damaging wind gusts of 60 mph or greater are the primary hazard along with lower potential for hail up to 1 inch. Heavy rainfall and localized flooding are also possible. Storm motion is projected west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a low chance of thunderstorms Tuesday and Wednesday, however severe intensity is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-122030- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 417 PM EDT Mon Jul 11 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a marginal risk of severe thunderstorms, mainly tonight from about 10 PM to 2 AM, and closer to the Lower Michigan shoreline. Damaging wind gusts near 50 knots are the primary hazard along with lower potential for hail up to 1 inch. Heavy rainfall is also possible. Storm motion is projected west to east at 35 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a low chance of thunderstorms Tuesday and Wednesday, however severe intensity is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:41 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 44 min |
| Jul 11, 11:14 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 46 min |
| Jul 11, 11:47 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Oakland | 43 min |
| Jul 12, 12:08 AM EDT | Special Weather Statement | DTX | Saint Clair | 67 min |
| Jul 12, 12:20 AM EDT | Special Weather Statement | DTX | Livingston, Oakland | 55 min |
| Jul 12, 12:24 AM EDT | Special Marine Warning | DTX | 66 min | |
| Jul 12, 12:37 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 23 min |
| Jul 12, 1:35 AM EDT | Special Weather Statement | DTX | Macomb | 25 min |
Nearby
Tornado Warnings in Michigan, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.